Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS San Diego, CA

August 19, 2013San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 19, 2013, 3:04 PM PDT for San Bernardino County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2013, 3:04 PM PDT (22:04 UTC)
Expired
Aug 19, 2013, 3:30 PM PDT
In force
26 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 40 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS56 KSGX 192204
SVRSGX
CAC071-192230-
/O.NEW.KSGX.SV.W.0005.130819T2204Z-130819T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
304 PM PDT MON AUG 19 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 330 PM PDT

* AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL SAN BERNARDINO COUNTY...OR 21 MILES NORTHWEST OF
  VICTORVILLE...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3481 11739 3466 11739 3463 11753 3469 11763
      3483 11764
TIME...MOT...LOC 2204Z 178DEG 12KT 3480 11752

$$

JJT
2 follow-up statements
480 
WWUS56 KSGX 192219
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 PM PDT MON AUG 19 2013

CAC071-192230-
/O.CON.KSGX.SV.W.0005.000000T0000Z-130819T2230Z/
SAN BERNARDINO CA-
319 PM PDT MON AUG 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL SAN BERNARDINO COUNTY...OR 24 MILES 
NORTHWEST OF VICTORVILLE...MOVING NORTHWEST AT 15 MPH. THIS STORM IS 
ALSO AFFECTING HIGHWAY 395 NEAR HELENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

&&

LAT...LON 3481 11742 3469 11746 3469 11763 3483 11764
TIME...MOT...LOC 2218Z 157DEG 11KT 3484 11757

$$

JJT
698 
WWUS56 KSGX 192229
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
329 PM PDT MON AUG 19 2013

CAC071-192238-
/O.EXP.KSGX.SV.W.0005.000000T0000Z-130819T2230Z/
SAN BERNARDINO CA-
329 PM PDT MON AUG 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 330 PM PDT...

THE THUNDERSTORM IN THE WARNED AREA IS NO LONGER EXPECTED TO BE 
SEVERE. HOWEVER...THE STORM IS STILL REMAINING STRONG AND CAUTION 
SHOULD BE USED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE SAN DIEGO TWITTER AND FACEBOOK PAGES.

LAT...LON 3481 11742 3469 11746 3469 11763 3483 11764
TIME...MOT...LOC 2228Z 157DEG 11KT 3487 11758

$$

JJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:15 PM PDT, 49 minutes earlier.

Area forecast discussion, Aug 19, 2:15 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
215 PM PDT MON AUG 19 2013

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. AS THE TROUGH OF LOW
PRESSURE WEAKENS AND MOVES INLAND THROUGH NORTHERN AND CENTRAL
CALIFORNIA...DRIER SOUTHWEST FLOW ALOFT AND STRONGER ONSHORE FLOW
WILL FOLLOW FOR TUESDAY AND WEDNESDAY...WEAKENING LATE IN THE WEEK.
A GREATER INFLUX OF MONSOONAL MOISTURE IS POSSIBLE FOR NEXT WEEKEND
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

REMAINDER OF THIS AFTERNOON THROUGH TUESDAY...
LOW HAS BEEN TRACKING WEST SOUTHWEST IF ITS MOVING AT ALL.
BAROCLINIC MODELS HAVE PICKED UP ON THIS MOTION SHOWING 3-5 KT
MOVEMENT THROUGH TONIGHT. A SLOWER...WESTWARD MOVEMENT WOULD KEEP
THE DOOR OPEN FOR ADDITIONAL MONSOON MOISTURE AND INSTABILITY OVER
SW CALIFORNIA. UPPED POPS THROUGH THIS EVENING OVER MOUNTAINS AND
DESERTS AND INCLUDED AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR
TUESDAY. WHAT FEW ASOS REPORTS OVER MOUNTAINS AND DESERTS INDICATE
CLOUDS BASES ARE BEGINNING TO LOWER...NEAR 7000 FEET MSL...DOWN FROM
+10000 FT MSL THIS MORNING. JUST GOT A REPORT OF HEAVY RAIN/FLASH
FLOODING ALONG HIGHWAY 18 IN APPLE VALLEY.

TUESDAY NIGHT INTO THURSDAY...
GOING WITH THE GENERAL DRYING AND STABILIZING TREND UNDER HIGH
PRESSURE RIDGE BUILDING WESTWARD ALONG US/MEXICO BORDER. THIS
TEMPORARILY CLOSES THE DOOR ON MONSOON MOISTURE...AND THE LOW DRIFTS
FAR ENOUGH TO THE NORTH TO NOT BE A CONTROLLING FACTOR ON SW
CALIFORNIA WEATHER. WILL STILL HAVE ENOUGH RESIDUAL MOISTURE FOR
AFTERNOON CUMULUS OVER MOUNTAINS BUT NO THUNDERSTORMS ARE FORECAST.
HAVE THE MARINE LAYER FORECAST TO LOWER THROUGH THIS PERIOD WITH
STRATUS CLOUDS MAINLY AFFECTING IMMEDIATE COAST/OVER WATER AND
WESTERN VALLEYS/ELEVATIONS AT OR BELOW 500 FEET MSL. WARMING TREND
OF ABOUT 4 DEGREES PER DAY.

THURSDAY NIGHT INTO NEXT MONDAY...WENT WITH THE GFS MODEL SHOWING A
MUCH WETTER MONSOON SURGE...RESULTING FROM TROPICAL WAVE/REMNANTS OF
A TROPICAL CYCLONE ROUNDING THE WESTERN EDGE OF THE HIGH PRESSURE
RIDGE AND MOVING NORTH ALONG THE WEST COAST/SPINE OF BAJA
CALIFORNIA. SHOWING THUNDERSTORMS DAY AND NIGHT...STARTING OUT AS
DRY THURSDAY NIGHT/FRIDAY BUT TURNING WET OVER THE WEEKEND.
PRELIMINARY STORM TOTALS LOOK TO BE OVER TWO INCHES AND ALL
AREAS...INCLUDING COASTS AND VALLEYS...COULD HAVE THUNDERSTORMS WITH
SIGNIFICANT DOWNPOURS. STAY TUNED.

&&

.AVIATION...
191956Z...COAST/VALLEYS...THROUGH 20/0100 UTC...UNRESTRICTED VIS
WITH SCT-FEW CLDS AOA 9000 FT MSL...IN ADDITION TO SCT CLDS
1200-1500 FT MSL LINGERING WITHIN 5 SM OF THE COAST. 20/0100-0700
UTC...STRATUS MOVING BACK INLAND...EVENTUALLY REACHING 20 SM INLAND
BY 20/1400 UTC...WITH BASES AND TOPS SIMILAR TO THIS MORNING. SLOW
CLEARING AGAIN TUESDAY MORNING...WITH STRATUS CLEARING TO THE COAST
DURING THE 20/1600-1900 UTC TIME-FRAME.

MTNS/DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...MAINLY OVER THE RIVERSIDE AND SAN BERNARDINO
MTNS AND HIGH DESERTS...BUT POSSIBLY IN THE LOWER DESERTS AND
MOUNTAINS AS WELL...WITH BASES NEAR 9000 FT MSL AND TOPS TO
35000-40000 FT MSL. THESE STORMS MAY PRODUCE SMALL HAIL...STRONG
UPDRAFTS...2-5SM VIS IN HEAVY RAIN...AND LOCAL GUSTY SFC WINDS TO 40
KT. OTHERWISE...SCT-BKN CLDS AOA 9000 FT MSL AND UNRESTRICTED VIS
THROUGH TUESDAY MORNING.

&&

.MARINE...
ASTRONOMICAL HIGH TIDES OF 7 FEET OR GREATER WILL OCCUR DURING THE
EVENINGS THROUGH TUESDAY...INCLUDING A PEAK OF 7.2 FEET THIS
EVENING. SOME VULNERABLE LOW-LYING AREAS ALONG THE COAST MAY
EXPERIENCE SOME MINOR TIDAL OVERFLOW DURING TIMES OF HIGHEST TIDE.

&&

.HYDROLOGY...
FLASH FLOOD THREAT STILL LOW TO MODERATE...GROUND BASED GPS
PRECIPITABLE WATER SENSORS ACROSS SW CALIFORNIA HAVE AMOUNTS RANGING
BETWEEN 1.4 AND 1.8 INCHES...BUT TRANSPORT WINDS ARE STILL SE +15
MPH SO DURATION OF STORMS OVER ANY ONE LOCATION IS GENERALLY NOT
SUPPORTIVE OF FLASH FLOOD WATCH. HOWEVER WHERE TRAINING OF CELLS OR
STORMS MOVING DOWN BASING AND ADDING TO RUNOFF...AS WITH THE THE
CELL OVER APPLE VALLEY...THEN FLASH FLOODING WILL BE A
CONCERN...ALSO OVER ANY OF THE RECENT BURN SCARS..BOTH THIS SUMMER
AND FROM 2012 AND 2011.

&&

.FIRE WEATHER...
EXPECT A MIX OF WET AND DRY THUNDERSTORMS...GENERALLY ENDING AROUND
2000 PDT THIS EVENING...AND THEN FIRING BACK UP AROUND 1000 PDT
TUESDAY. COULD BE SOME NOCTURNAL THUNDERSTORMS TONIGHT...BUT DO NOT
EXPECT THE FREQUENT LIGHTNING OR COVERAGE THAT WE HAD THIS MORNING.
TEMPORARY BREAK FOR WEDNESDAY AND THURSDAY...BUT THERMAL LOW
DEVELOPMENT OVER DESERTS WILL INCREASE AFTERNON AND EVENING WESTERLY
WINDS...AWAKING ANY SLEEPERS AND/OR INCREASING FIRE ACTIVITY ACROSS
ONGOING FIRES. ANOTHER MONSOON SURGE FOR THURSDAY NIGHT THROUGH NEXT
MONDAY...WILL PROBABLY START OUT AS DRY...BUT MORE LIKELY WET
THUNDERSTORMS OVER THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HARRISON
SHORT TERM WARNINGS...JJT/PALMER
Hazardous weather outlook, Aug 19, 3:00 AM PDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT MON AUG 19 2013

CAZ055-056-058-060>062-200100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
300 AM PDT MON AUG 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL LOW PRESSURE WEST OF POINT CONCEPTION WILL DRAW A
LIMITED AMOUNT OF MID LEVEL MONSOONAL MOISTURE INTO SOUTHERN
CALIFORNIA WITH WIDELY SCATTERED THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS OF SAN BERNARDINO AND RIVERSIDE COUNTIES THROUGH THIS
EVENING. THE THUNDERSTORMS WILL PRODUCE LIGHTNING STRIKES...LOCALLY
STRONG GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED FLASH
FLOODING IS POSSIBLE WHERE THUNDERSTORMS TRACK REPEATEDLY ACROSS THE
SAME AREA...MAINLY FOR SAN BERNARDINO COUNTY DESERT AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AND WEDNESDAY...DRYING AND INCREASING ONSHORE FLOW
WILL BRING LOCALLY GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS
EACH LATE AFTERNOON THROUGH LATE EVENING LOCALLY INCREASING THE
WILDFIRE POTENTIAL.

.SPOTTER INFORMATION STATEMENT
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR SAN BERNARDINO COUNTY
FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

17

In the hours before

Special weather statement, Aug 19, 1:23 PM PDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT MON AUG 19 2013

CAZ055-060-192115-
SAN BERNARDINO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
123 PM PDT MON AUG 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN BERNARDINO COUNTY
UNTIL 215 PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG HIGHWAY 18 BETWEEN LUCERNE VALLEY AND
APPLE VALLEY...MOVING NORTHWEST AT 10 MPH. THIS STORM WILL LIKELY
PRODUCE PEA SIZE HAIL...FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG
WIND GUSTS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3443 11727 3461 11714 3448 11692 3434 11704
TIME...MOT...LOC 2020Z 115DEG 8KT 3441 11706

HARRISON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:17 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 19, 1:23 PM PDTSpecial Weather StatementSGX52 min
Aug 19, 1:41 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.